Massachusetts, 2018

Tornadoes and Hail in Massachusetts, October 23, 2018

October 23, 2018 · NWS BOX · 5 events in 3 counties and zones

Low pressure over upstate New York moved east-southeastward across northern Rhode Island and southeast Massachusetts during the afternoon and early evening. A warm frontal boundary extending eastward from the low, combined with strong mid-level wind shear, provided the focus for tornado development, both in MA and RI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure over upstate New York moved east-southeastward across northern Rhode Island and southeast Massachusetts during the afternoon and early evening. A warm frontal boundary extending eastward from the low, combined with strong mid-level wind shear, provided the focus for tornado development, both in MA and RI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 23, 2:30 PM EST, 33 minutes earlier.

Area forecast discussion, Oct 23, 2:30 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Tue Oct 23 2018

.SYNOPSIS...
Low pressure moving through New England will bring showers today,
especially to northern Massachusetts, before it heads offshore
tonight. Another surge of unseasonably chilly air moves into the
region Thursday and Friday. A significant coastal storm may impact
the region this weekend with heavy rainfall and strong coastal
winds, with some wet snow or mixed precipitation possible in the
interior.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
2 pm update...

Scattered showers with embedded heavier downpours erupting over
S/SE areas of CT and RI. Latest RAP mesoanalysis illustrating
steep low level lapse rates and elevated instability. Undergoing
forcing in association with lead shortwave energy to parent closed
low-mid level low, beneath the left front quadrant of the upper
level jet, deep moist plume being captured as illustrated per
precipitable waters in RAP mesoanalysis is easily lofted.

As alluded to earlier, convective indices exceeding thresholds,
especially with respect to total totals. Couple hundred J/kg CAPE.
Plenty of SW uni-directional shear with both the 0-6 km mean wind
and bulk shear SW parallel. Anywhere surface SE wind, can't rule
out some 0-1 km turning / helicity which requires watching. Also
can't rule out graupel given low freezing levels and ascent of
an unstable column per RAP model soundings through said freezing
layer.

Isolated thunder prevailing with heavy rain / gusty wind wording.
Mainly focused E of aforementioned low and potent shortwave in
regions of better instability and low level forcing.

Outcomes entirely possible along and N of the attendant warm front
beginning to show up around the N MA border parent to the surface
low to the sweeping vortmax sweeps through. Elevated convection
possible above the shallow surface inversion with the focus over
NE MA.

First batch of rain ongoing, should be through by the end of the
PM commute, possibly a second sweeping batch of showers into eve
along the sweeping cold front as the surface low ejects out over
the Gulf of ME.

Continued consensus of high-res model guidance with latest near-
term forecast.

Tonight...

Showers lifting out however lingering mainly over N/NE MA. The
surface low traversing through the region. Continued ascent
upon an inflow moist-axis. The warm front lifting N as the cold
front sweeps through, mechanisms that'll keep the shower
activity going but advect it more towards the N/NE. Winds
backing out of the NW becoming blustery beneath the continued
rotating vortmax and mid-level closed low / trof axis. Will see
the low deepen as it becomes more vertically stacked, the
cyclonic trowaling axis beginning to emerge out of the E,
pushing W into interior N New England. Lows mainly subsequent of
cold air advection, lean with consensus of forecast guidance
around the upper 30s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...

Lingering showers over N/NE Massachusetts, especially the high
terrain, otherwise a chilly, raw day. Trowal axis and cyclonic
rearward ascent behind the closed mid-level low. Deformation
back across N New England, roughly SW-NE, associated lift with
the trowaling moist-axis. Otherwise blustery NW winds with cold
air advection allowing for steep lapse rates, mix-down of fast
winds to the surface. Gusts up around 35 mph will be possible.
Broken ceilings, prefer to actually lean towards the cooler side
of guidance with most areas seeing highs in the 40s, can't rule
out upper 30s for the high terrain if precipitation maintains a
long duration, subsequent lower column cooling.

Wednesday night...

Higher confidence of clearing out, winds diminishing. Consensus
of model forecast guidance has the mid-upper level disturbance
exiting resulting in prevailing subsidence. Drier air working in
rearward, cold air advection still continuing and lapse rates
remaining steep. However pressure gradient relaxing, winds should
diminish. Perhaps some lingering clouds and sprinkles along the
high terrain. With the winds still on the breezy side, will stray
from coldest forecast guidance. Still lean with lows well into
the 30s, high terrain in the 20s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

* Dry weather with below normal temps Thu/Fri
* Rain and coastal wind Sat with some mixed precip possible interior
* Unsettled with showers at times Sun/Mon

Thursday into Friday...

Blustery and colder weather continues as deep mid level trough
east of New England slowly moves north. Diminishing wind by Fri
as high pressure builds over New England. Dry weather through
this period with below normal temperatures.

Saturday through Tuesday...

Still watching the possibility for a potent storm to bring a
decent amount of rainfall to southern New England. Still have
several days to work out the details. Depending upon the track
and timing, there sis still the possibility for some wet snow
and/or sleet. This would be mainly across the higher terrain of
interior southern New England. Strongest winds still appear to
be Saturday afternoon into Saturday evening.

Astronomical tides are a bit elevated this weekend. So, some
minor coastal flood issues would be possible.

Lots of spread with respect to low position Sunday into early
next week. Unsettled weather remains possible with multiple
shortwaves moving through our region.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Rest of today...
RA becoming widespread, lifting NE. Embedded +RA, possible TSRA.
Can't rule out associated gusty SW winds, upwards around 30 kt.
Low-end VFR / MVFR, lower with RA. S winds mainly along and S of
PSF-BOS, N winds otherwise. Higher confidence RA mainly N/E of
PSF-IJD-BID and associated lower conditions.

Tonight...
Winds reverting NW, becoming blustery. Associated -RA chances
that lingering mainly N of PSF-GHG. With RA, low-end VFR / MVFR
lingers. Gusts with NW winds up around 20 kts, highest over the
high terrain.

Wednesday...
Continued blustery NW winds, increasing gusts through the day up
as high as around 30 to 35 kts. RA continued to linger N/NE of
PSF-GHG, mainly over NE MA and points N/E. BKN CIGs mostly,
low-end VFR / MVFR, especially lower for high terrain.

Wednesday night...
Blustery NW winds diminishing as do CIGs. SCT low-end VFR / MVFR
more likely for high terrain with the possibility of a sprinkle.

KBOS Terminal...
Most RA activity around 18-20z, watching closely for +RA and SW
wind gust threat along with the possibility of graupel / small
hail. TEMPO for lower conditions. Monitoring for VCTS in the
first 6-hours. Lower conditions and showery weather likely to
linger all the way through much of Wednesday.

KBDL Terminal...
Mainly VCSH with SW winds today, low-end VFR CIGs with some MVFR
CIGs. Bigger story starting tonight going into Wednesday will be
the blustery NW winds, up around 30 kts possible during Wednesday.

Outlook /Thursday through Sunday/...

Thursday through Friday: VFR. Breezy.

Friday Night: Mainly VFR, with local IFR possible. Windy with
local gusts to 30 kt. Chance FZRA, slight chance RA.

Saturday: Mainly MVFR, with local VFR possible. Strong winds
with local gusts to 40 kt. Chance RA, FZRA likely.

Saturday Night: MVFR. Windy with gusts to 35 kt. Chance RA.

Sunday: Windy with gusts to 35 kt. Chance RA, slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/... High confidence.

Increasing S/SE winds today and building seas as warm front lifts
into CT, RI, and SE MA. Small Craft Advisories posted for all but
Boston Harbor and Narragansett Bay into tonight, before winds and
seas subside briefly. Low pressure heads to Gulf of Maine tonight,
followed by high pressure Wednesday. Winds shift to W/NW tonight and
increase on Wednesday, with 25-30kt gusts expected on all
waters.

Outlook /Thursday through Sunday/...

Thursday through Thursday Night: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Local rough seas.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Chance of rain.

Saturday: Moderate risk for gale force winds with gusts up to
40 kt. Areas of rough seas. Rain likely.

Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 17 ft. Chance of rain.

Sunday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 17 ft. Chance of rain, chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 AM Wednesday to 8 AM EDT Thursday
     for ANZ230-232>234.
     Small Craft Advisory from 8 AM Wednesday to 8 AM EDT Thursday
     for ANZ231-251.
     Small Craft Advisory from 11 AM Wednesday to 5 AM EDT Thursday
     for ANZ236.
     Small Craft Advisory from 2 AM Wednesday to 8 AM EDT Thursday
     for ANZ235-237-250-254.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ255-256.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
Hazardous weather outlook, Oct 23, 2:42 AM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
342 AM EDT Tue Oct 23 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-240745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
342 AM EDT Tue Oct 23 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A significant coastal storm may bring strong winds along the coast on
Saturday, with some mixed precipitation possible in the interior. In
addition, there is a low risk of splashover this weekend along the
east coast of Massachusetts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
342 AM EDT Tue Oct 23 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Oct 23, 2:18 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
318 PM EDT TUE OCT 23 2018

MAZ022-231945-
Barnstable MA-
318 PM EDT TUE OCT 23 2018

...STRONG THUNDERSTORM...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Provincetown, moving northeast at 30 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Provincetown and Truro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4203 7013 4204 7015 4203 7018 4202 7017
      4202 7021 4206 7026 4209 7024 4210 7019
      4206 7007
TIME...MOT...LOC 1918Z 220DEG 28KT 4199 7029

BW
Special weather statement, Oct 23, 2:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
320 PM EDT TUE OCT 23 2018

CTZ002-003-MAZ004-010-011-231945-
Hartford CT-Tolland CT-Eastern Hampden MA-Northern Worcester MA-
Eastern Hampshire MA-
320 PM EDT TUE OCT 23 2018

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE CONNECTICUT RIVER
VALLEY...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Amherst, Agawam, West Springfield,
Ludlow, Longmeadow, East Longmeadow, Belchertown, Wilbraham, Palmer,
Somers, Ware, Monson, Granby, Hampden, Warren and Brimfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4201 7254 4207 7263 4235 7247 4218 7214
TIME...MOT...LOC 1920Z 220DEG 19KT 4211 7252

SIPPRELL
Special weather statement, Oct 23, 2:23 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
323 PM EDT TUE OCT 23 2018

MAZ002>004-008-010-011-232015-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
323 PM EDT TUE OCT 23 2018

...LINE OF STRONG THUNDERSTORMS SWEEPING OVER THE CONNECTICUT
RIVER VALLEY...

At 323 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bernardston to Deerfield to Hatfield to South
Hadley. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany these
storms.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, West Springfield,
Greenfield, Orange, Deerfield, Ludlow, South Hadley, Easthampton,
Belchertown, Ware, Montague, Granby, Hadley, Sunderland, Hatfield,
Northfield and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4272 7233 4260 7232 4231 7226 4214 7264
      4236 7269 4247 7269 4270 7262 4273 7258
TIME...MOT...LOC 1923Z 228DEG 19KT 4268 7257 4253 7263 4241 7262 4227
7259

SIPPRELL
Special weather statement, Oct 23, 2:28 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
328 PM EDT TUE OCT 23 2018

MAZ012-013-017-RIZ001-002-232000-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Northwest Providence RI-Southeast Providence RI-
328 PM EDT TUE OCT 23 2018

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN RHODE ISLAND...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Providence, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Providence, Pawtucket, Taunton, East Providence, Woonsocket,
Cumberland, North Providence, Franklin, Johnston, North Attleborough,
Attleboro, Mansfield, Smithfield, Lincoln, Central Falls, Norton,
Bellingham, Seekonk, North Smithfield and Rehoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4181 7154 4193 7160 4211 7146 4188 7109
TIME...MOT...LOC 1928Z 235DEG 20KT 4188 7149

SIPPRELL
Special weather statement, Oct 23, 2:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
353 PM EDT TUE OCT 23 2018

MAZ004-010>012-232045-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Hampshire MA-
353 PM EDT TUE OCT 23 2018

...STRONG THUNDERSTORMS SWEEPING OVER CENTRAL MASSACHUSETTS...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palmer, or 10 miles east of Springfield, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Ludlow, Belchertown, Wilbraham, Charlton, Palmer, Spencer, Ware,
Sturbridge, Monson, Barre, Warren, North Brookfield, West Brookfield,
Brimfield, Brookfield, Hardwick, East Brookfield, Oakham and New
Braintree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4213 7238 4220 7241 4241 7211 4218 7193
TIME...MOT...LOC 1952Z 239DEG 14KT 4217 7234

SIPPRELL
Special weather statement, Oct 23, 2:57 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
357 PM EDT TUE OCT 23 2018

MAZ003-004-010-011-232030-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
357 PM EDT TUE OCT 23 2018

...STRONG THUNDERSTORMS DEVELOPING...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pelham, or 7 miles east of Amherst, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Amherst, Ludlow, Belchertown, Ware, Granby, Barre, Hubbardston,
Hardwick, Pelham, Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4222 7247 4240 7250 4248 7205 4241 7211
      4222 7238
TIME...MOT...LOC 1957Z 256DEG 18KT 4234 7236

Belk

The radar

The Boston radar (KBOX), 99 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Worcester

When
October 23, 3:03 PM EST to 3:06 PM EST
Where
Worcester County, 1.56 mi WSW of Hardwick to 0.79 mi W of Hardwick
Rating
EF1
Path length
0.8 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
42.339, -72.227

A tornado touched down south of the middle stretch of Patrill Hollow Road in Hardwick around 403 PM EDT. It then moved northeast, crossing the road and ended up in a wooded area to the northwest of the intersection of Patrill Hollow Road and Czesky Road, to the south of Greenwich Road. There were several eyewitnesses who saw the tornado. A school teacher at the Eagle Hill School saw it form, touch down, and lift just as quickly as it had touched down. Another person who was much closer to the circulation saw the swirling of debris. A third person heard a tremendous roaring sound. More than 150 trees, many of which were medium to large oaks, were either uprooted or snapped on Patrill Hollow Road. While most were blown down from southwest to northeast, the survey team did find several that were blown down from east to west, indicating rotation. Wind speeds were estimated at 90-95 mph, which is classified as EF-1 on the Enhanced Fujita Scale. Farther to the east, three very large trees were downed in the Old Cemetery near Hardwick Common. At an old abandoned gas station, shingles were missing and a metal cover to a pump was blown off. Next door, a cupola was blown off the roof of the fire department. It is believed that the wind damage there was from straight-line winds associated with the same storm cell, but not directly from the tornado.

Tornado, Bristol

When
October 23, 3:13 PM EST to 3:15 PM EST
Where
Bristol County, 1.08 mi WSW of Norton to 0.66 mi WNW of Norton
Rating
EF1
Path length
0.8 mi
Path width
170 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.963, -71.199

The same storm cell that produced the North Providence and Lincoln, Rhode Island tornado spawned another tornado, which touched down in Norton, MA at approximately 413 PM EDT. The tornado began on Freeman Street, just north of West Main Street (Route 123). It traveled to the northeast, cutting across the extreme southern portion of Norton Reservoir and Mansfield Avenue (Route 140), and lifted at the southernmost portion of Reservoir Street around 415 PM EDT. On Freeman Street, an oak tree was downed with large branches leaning on a house. Between the reservoir and Mansfield Avenue, numerous oak and pine trees were snapped near their bases. A tree fell onto a garage causing significant structural damage. There was some damage to a home, but it was spared any significant damage. There was very pronounced convergence in the downed trees with some downed from southwest to northeast and others from southeast to northwest.

Tornado, Worcester

When
October 23, 3:26 PM EST to 3:29 PM EST
Where
Worcester County, 1.19 mi ESE of Hubbardston to 1.78 mi ENE of Hubbardston
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.476, -71.997

Although the NWS did not conduct an on-site survey for this storm, we declared that a tornado touched down in Hubbardston around 426 PM EDT. The determination was based on doppler radar imagery, damage photos, conversations with town officials, and the history of storms in the region that afternoon. This tornado was from a separate cell from the one that produced a tornado in Hardwick. The tornado began on the northernmost island within Brigham Pond. It traveled to the northeast, crossing near Brigham Street and Evergreen Road, the moved across railroad tracks, and ended in a wooded area a short distance beyond the tracks, to the west of the southern portion of Old Westminster Road. Dozens of trees were uprooted or snapped in half. A few telephone poles were snapped at the top. Some siding from a building was discovered on Old Westminster Road.

Hail, Worcester

When
October 23, 3:30 PM EST to 3:35 PM EST
Where
Worcester County, 0.57 mi E of Hubbardston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.479, -72.009

Penny-size hail fell on Hubbardston.

Thunderstorm Wind, Middlesex

When
October 23, 5:35 PM EST
Where
Middlesex County, 1.26 mi W of Silver Lake
Measured
46 kt (53 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.567, -71.204

At 5:35 PM EST, a tree fell on a house on Ohio Street in Wilmington.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyThe tornado archive for Massachusetts, 2018Warnings in Massachusetts, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787093, 787081, 787099, 787104, 787116.